Texas, 2014Damaging Wind in Texas, February 20, 2014
February 20, 2014 · NWS SHV · 1 event in 1 county or zone
A strong return of moisture from the south, warm February temperatures and an unstable airmass were the ingredients needed for strong to severe thunderstorms to move across portions of Northeast Texas during the afternoon hours of February 20th. An upper level storm system moved from west to east across the region and the storms erupted ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong return of moisture from the south, warm February temperatures and an unstable airmass were the ingredients needed for strong to severe thunderstorms to move across portions of Northeast Texas during the afternoon hours of February 20th. An upper level storm system moved from west to east across the region and the storms erupted ahead of a cold front. Damaging thunderstorm wind gusts were the primary effects from the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 20, 1:05 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 20, 1:05 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 PM CST THU FEB 20 2014
.UPDATE...
JUST A QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NOW IN EFFECT
THROUGH 8PM THIS EVENING FOR DEEP E TX...ALL OF NORTH LOUISIANA
AND PORTIONS OF SOUTH ARKANSAS. DAMAGING WINDS...AND TO A LESSER
DEGREE HAIL...WILL BE THE PRIMARY CONCERNS WITH ANY THUNDERSTORMS
DEVELOPING THIS AFTERNOON THROUGH EARLY EVENING. NEW ZONE UPDATE
HAS ALREADY BEEN SENT. /19/
&&
.PREV DISCUSSION... /ISSUED 1221 PM CST THU FEB 20 2014/
AVIATION... / FOR THE 20/18 UTC TERMINAL AERODROME FORECAST /
MOSTLY VFR FLIGHT CATEGORIES NEAR MID DAY...BUT ALONG AND NEAR AN
ADVANCING BAND OF SHOWERS AND THUNDERSTORMS OVER PARTS EAST AND
NORTHEAST TEXAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA AND
SOUTHWEST AND SOUTH CENTRAL ARKANSAS...MVFR/POSSIBLE IFR CEILINGS
AND VISIBILITIES LIKELY. WILL INCLUDE VCTS IN TERMINAL SITES EAST
OF THE BANDS WITH A TEMPO OF LOWER VISIBILITY AND CEILINGS WITH
THE EAST ADVANCEMENT. STRONG PRESSURE GRADIENT PRODUCING SOUTHWEST
TO WEST WINDS AHEAD OF A FRONTAL SYSTEM AND BAND OF SHOWERS AND
THUNDERSTORMS NEAR 15 TO 25 KTS WITH GUSTS NEAR 35 KNOTS...WITH
WEST TO NORTHWEST WINDS IN WAKE OF THE BOUNDARY OF 17-25 KNOTS
WITH HIGHER GUSTS. WINDS WILL GRADUALLY BE DROPPING TO LESS THAN
10 KNOTS DURING THE PERIOD BETWEEN 21/02 TO 21/05 UTC. SURFACE
WINDS WILL BE LIGHT AND VARIABLE NEAR 21/12 UTC AS HIGH PRESSURE
MOVES OVERHEAD. CLEARING SKIES WILL COMMENCE DURING THE LATE
AFTERNOON FOR PARTS OF NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS...
FOLLOWED BY SOUTH CENTRAL ARKANSAS AND NORTHWEST AND NORTH CENTRAL
LOUISIANA INTO THE EVENING. /06/
PREV DISCUSSION... /ISSUED 1132 AM CST THU FEB 20 2014/
DISCUSSION...
COLD FRONT MOVING THROUGH THE DFW METROPLEX AS OF 17Z THIS MORNING
WITH STRONG S/SW FLOW THROUGHOUT THE COLUMN...CONTINUING TO PUMP
MOISTURE NWRD IN ADVANCE OF THE FRONT. OUR STRONG CAP FROM THIS
MORNING HAS ALL BUT DISAPPEARED...EVIDENCED BY THE SHWRS AND EVEN
A FEW TSTMS ALREADY FIRING ACROSS NE TX INTO SW AR. OUR SFC CAPES
FOR THIS AFTERNOON ARE IN THE 1000-1500 J/KG RANGE WITH SOME
SLIGHTLY HIGHER VALUES ACROSS E TX. THE LOSS OF THE CAPPING THIS
EARLY HAS LED TO SPC EXTENDING THE SLIGHT RISK AREA FOR SEVERE
STORMS FARTHER WEST TO INCLUDE ALL OF N LA AND PARTS OF DEEP E TX.
THE PRIMARY THREAT FOR OUR REGION REMAINS STRONG AND POTENTIALLY
DAMAGING STRAIGHT LINE WINDS AS A LINE OF TSTMS DEVELOPS OUT AHEAD
OF THE COLD FRONT THIS AFTERNOON. THE LESSER THREATS OF HAIL AND
ISOLD TORNADOES WILL MAINLY BE CONFINED TO OUR FAR ERN AREAS OVER
N CNTRL LA AND S CNTRL AR.
FOR THIS UPDATE...HAVE EXPANDED HIGHER POPS FARTHER WEST AND
INCLUDED SEVERE WORDING IN THE ZONES OVER THE AREAS MENTIONED
ABOVE. ALSO MADE A FEW ADJUSTMENTS TO DEW POINTS AND MAX TEMPS.
OTHERWISE...NO ADDITIONAL CHANGES NEED AT THIS TIME. UPDATED ZONE
PACKAGE HAS ALREADY BEEN SENT. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 40 68 42 73 51 / 20 10 10 10 10
MLU 40 65 39 70 50 / 40 10 10 10 10
DEQ 30 65 35 69 42 / 10 10 10 10 10
TXK 36 64 41 69 49 / 10 10 10 10 10
ELD 34 66 38 71 48 / 20 10 10 10 10
TYR 38 68 44 72 52 / 10 10 10 10 10
GGG 37 68 40 73 51 / 10 10 10 10 10
LFK 39 70 40 73 53 / 20 10 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ097-108>112-124>126-136>138-149>153-165>167.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096.
&&
19Hazardous weather outlook, Feb 20, 11:54 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST THU FEB 20 2014
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-
1154 AM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION TODAY...MAINLY FROM LATE MORNING THROUGH THE EARLY TO MID
AFTERNOON HOURS. A FEW STRONG STORMS WILL BE POSSIBLE WITH HIGHER
WIND GUSTS BEING THE PRIMARY WEATHER THREAT WITH THESE STORMS.
ADDITIONALLY...AN INCREASED PRESSURE GRADIENT WILL ALLOW FOR WINDY
CONDITIONS ACROSS THE REGION. MOTORISTS IN HIGH PROFILE VEHICLES
AS WELL AS BOATERS ON AREA LAKES SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED TODAY OR TONIGHT.
ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
211200-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1154 AM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION TODAY...MAINLY FROM LATE MORNING THROUGH THE MID TO LATE
AFTERNOON HOURS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
WITH HIGHER WIND GUSTS BEING THE PRIMARY WEATHER THREAT WITH THESE
STORMS. HAIL AND ISOLATED TORNADOES WILL BE MUCH LESSER THREATS
WITH THESE STORMS AND MAINLY A CONCERN OVER OUR FAR EASTERN
COUNTIES IN SOUTHERN ARKANSAS AND PARISHES IN NORTHERN LOUISIANA.
ADDITIONALLY...AN INCREASED PRESSURE GRADIENT WILL ALLOW FOR WINDY
CONDITIONS ACROSS THE REGION. MOTORISTS IN HIGH PROFILE VEHICLES
AS WELL AS BOATERS ON AREA LAKES SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.
19
In the hours before
Special weather statement, Feb 20, 1:19 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CST THU FEB 20 2014
TXZ149-150-152-201945-
CHEROKEE-NACOGDOCHES-RUSK-
119 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...
IN NORTHEAST TEXAS...
RUSK AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
ALTO...DOUGLASS...SACUL AND TRAWICK...
AT 115 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ALTO...OR 9 MILES SOUTHEAST OF
RUSK...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Feb 20, 1:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST THU FEB 20 2014
ARZ072-073-202000-
COLUMBIA-UNION-
125 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...EL DORADO...LISBON...MOUNT HOLLY...NORPHLET...
SMACKOVER...VILLAGE AND WESSON...
AT 119 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF ATLANTA...OR 12
MILES SOUTHEAST OF MAGNOLIA...MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Feb 20, 1:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 PM CST THU FEB 20 2014
TXZ150>153-202100-
NACOGDOCHES-PANOLA-RUSK-SHELBY-
157 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
PANOLA AND RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
GARRISON...JOAQUIN...TENAHA AND TIMPSON...
AT 154 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GARRISON...OR 18 MILES WEST OF
CENTER...MOVING NORTHEAST AT 35 MPH.
24Special weather statement, Feb 20, 2:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CST THU FEB 20 2014
TXZ152-165-202100-
ANGELINA-NACOGDOCHES-
221 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
ETOILE...HUDSON...LUFKIN...NACOGDOCHES...POLLOK AND WODEN...
AT 219 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF POLLOK...OR 13
MILES WEST OF LUFKIN...MOVING EAST AT 35 MPH.
24Local storm report, Feb 20, 2:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG HEFLIN 32.46N 93.27W
02/20/2014 WEBSTER LA LAW ENFORCEMENT
ESTIMATED 60 MPH WIND GUST WITH TREES DOWN ACROSS THE
HEFLIN AREA ALONG WITH REPORTS OF DIME SIZE HAIL
&&
EVENT NUMBER SHV1400097
20Special weather statement, Feb 20, 2:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST THU FEB 20 2014
ARZ073-202145-
UNION-
245 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
LAPILE AND STRONG...
AT 243 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTH OF STRONG...OR 14 MILES
NORTHWEST OF HUTTIG...MOVING EAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
24Thunderstorm Wind, Angelina
- When
- February 20, 2:45 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.330, -94.730
The local police department reported that a large tree top was blown onto Hwy. 69 in the southern portion of town just outside the loop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489856.